Repeatedly taking marginally too much paracetamol (acetaminophen, Tylenol) over time can cause a dangerous overdose that is hard to detect and can lead to death, because patients usually don’t report an overdose when they visit the hospital, rather that they feel unwell. Clinicians need to be able to detect these cases rapidly so that they can provide prompt and effective treatment, as these patients are in greater danger compared with those who have taken a single overdose.
People experiencing pain who repeatedly take slightly more paracetamol than they should are in danger of suffering a so-called “staggered overdose”. According to Dr. Kenneth Simpson’s recent research project published in the British Journal of Clinical Pharmacology:
“They haven’t taken the sort of single-moment, one-off massive overdoses taken by people who try to commit suicide, but over time the damage builds up, and the effect can be fatal.”
Doctors usually assess overdose patients on arrival at the hospital by taking blood samples that establish the level of paracetamol taken. This provides valuable information in cases where patients have taken a single overdose, however, in cases of staggered overdoses, the patients’ blood may display low levels of paracetamol, despite being at a high risk of liver failure and death.
Dr Simpson and colleagues at the University of Edinburgh and the Scottish Liver Transplantation Unit in Scotland, evaluated data from 663 patients admitted to the Royal Infirmary of Edinburgh between 1992 and 2008 with paracetamol-induced liver injury. They reported that 161 patients had taken a staggered overdose, typically to ease various common pains like headache, toothache, abdominal or muscular pains.
“On admission, these staggered overdose patients were more likely to have liver and brain problems, require kidney dialysis or help with breathing and were at a greater risk of dying than people who had taken single overdoses.”
Patients arriving at the hospital over a day later after taking an overdose are at very high risk of dying or requiring a liver transplant.
“Staggered overdoses or patients presenting late after an overdose need to be closely monitored and considered for the paracetamol antidote, N-acetylcysteine, irrespective of the concentration of paracetamol in their blood.”
According to Simpson, it is crucial that doctors find new alternatives to assess whether a patient can be released home, requires medical treatment to counteract the paracetamol, or needs to be considered for a liver transplant, given that measuring paracetamol levels in the blood are a very poor way of assessing patient’s status in staggered cases of overdoses or delayed presentation.
Written by Petra Rattue